Anyone having any luck with Propranolol?

Hi Folks

Been lurking here for awhile but this is my first post so perhaps a quick introduction. Been having symptoms for about 3 years. Had a slew of mis-diagnosis’s including SCDS. After a surgical correction for SCDS did not resolve the sympoms they are telling me that the dehiscences are most likely an incidental finding and the actual source of my dizziness and vertigo is most likely MAV (my symptoms never were a good fit for SCDS).

I’ve been on Propranolol for about 8 weeks. My current dose is 160 mg/day and I’ve been at this dosage for 2 weeks.

My question is: Is propranolol proving effective for anyone out there and if so at what dosage and how long did it take to respond?

Doc is talking about switching me to verapamil. I’d also be interested in knowing if anyone is having success with this.

Thanks.

Hi … I’m on verapamil right now - been taking it since around mid-February. It ‘cured’ my dizziness & vertigo pretty well & I thought I was on the right track. For about the last month, however, I’ve been having horrible headaches.

I haven’t had any side-effects with verapamil that I’m aware of (unless it’s causing the headaches). Only bad thing has been that it doesn’t ‘get along’ with any of the statin drugs for cholesterol-lowering, so I had to make some changes in that area. (I can either die of heart disease at 50 or live to 90 & be bed-ridden because of vertigo … nice choices! :? )

Can you give me a really simple explanation of what SCDS is?

Hi Chaz,

Been on Verapamil for nearly 4 months. After being on this med for 2 months the rocking motion and tension in my head had become less + i was not thinking about the Motion as much. But once i reached 3 months seems like some of the tension and motion has returned. So not really sure where i go from here?? I might try a drug called Inderal…also a beta blocker. I’ve decided to stay on Verapamil till i speak with my doctor. There were no serious side affects with Verapamil…pretty easy.

Joe

SSCD is “SemiCircular Superior Canal Dehisence”. It means there is a hole in the bone above the superior canal, allowing transfer of pressure and sound to go back and forth between the brain and inner ear. Common symptoms of SSCD:

  1. The ability to hear your inner workings (eye balls moving, heart beat, heals striking the ground, chewing) which are extremely loud and intrusive
  2. Dizziness caused by loud noises which can often make the world tilt to one side depending on where the dehisence is (Tullio’s Phenomenon)
  3. Feelings of 24/7 unsteadiness are possible, which is why it’s good to rule it out to come to a diagnosis of MAV
  4. Objects in your visual field “jump” in response to loud noises and music

It was discovered by Dr. Minor at JH. I went there to see him and he ruled out SSCD and said that I have migraines. Now I’m waiting to see their top migraine guy. But it IS good to rule this out, as it can reap HAVOC on your vestibular system. It is also possible to have SSCD and other conditions at the same time, which could be why some people don’t get great results just treating the MAV. Just something to consider

It is diagnosed by getting a high resolution CT scan of the temporal bones (ears). If a dehisence is found, a VEMP test is administered to confirm that the dehisence is actually causing the problem. Some people have bilateral SSCD. Fortunately, surgery can resolve the issue in most cases.

Rich

Rich,
You have an excellent understanding of the condition. A few things to add. Just having a dehisence (or in my case 2 - I’m bilateral) is not all that uncommon, maybe 1 person in 200. Most people with dehiscent semi circular canals will never have symptoms and never know they have this condition. Oddly enough, there are actually advantages to a dehiscent codition. Always felt like I had “bionic” ears - I just simply pick up on faint sounds that others can’t hear. Of course if you actually develop symptomatic SCDS you don’t think its a good thing, these folks are every bit as miserable with vestibular symptoms as MAV patients. In my case I never have had any of the “halmark” symptoms of SCDS and my VEMPS patterns are basically normal. I actually had to push the surgeon to do the surgery (it involves a crainiotomy so its a BIG deal). I figured the surgery would either eliminate my symptoms or let us scratch SCDS off the list of possibilities. Unfortunately the situation has not proved to be this clean cut, but most of the “super specialists” I’ve seen (Mayo, Hopkin’s, etc.) feel that based on my symptoms and VEMPS patterns the dehiscences are probably incidental findings and MAV the source of my problems.

chaz

Thanks for the explanation, Rich. I know a lady with this. She finally had surgery for it, however, she also has Meniere’s so she’s still pretty miserable. From the way she talked about her symptoms & the way you guys explained it, I think I’ll pass.

(Don’t ya hate it when people say “Oh! So & so has that!” :lol: )

Back to the subject of Propranolol …
I’ve been taking Verapamil 120 mgs daily. Saw a new neurologist yesterday afternoon & after talking at length with him about my history, symptoms, etc., we think the Verapamil is causing my headaches. It cleared up the vertigo pretty well, but brought on headaches - go figure. Anyway, he said I should go off Verapamil for a few days, then start Propranolol (although he called it something else - can’t remember right now). Said it may take a couple weeks (at least) for me to start feeling any relief (if it’s going to work), so … we’ll see what happens.

Am I to understand that you haven’t had any luck with Propranolol? Like I said, the Verapamil helped with my dizziness & vertigo - not completely gone, but at least brought it down to a ‘liveable’ level for me. Doc & I talked about giving me an additional drug for the headaches, but didn’t want to just start piling on pharmaceuticals … we’d never know what was actually helping & what was causing more problems.

So … what’s your experience with Propranolol been?

Propranolol has not done me any good that I can see. Dizzy/Vertigo episodes are actually comming more frequently (every 5 days or so) since I’ve been on it. Intensity of spells may be somewhat less but I was starting to see a trend in that direction prior to starting the medication so I expect thats just incidental. I’ve been at a moderately high dose (160 mg/day) for a month now. No significant side effects. Maybe a bit of trouble sleeping and my heart rate doesn’t come up like it normally does during exercise, but generally pretty benign. I expect the doctor to switch me to Verapamil when I see him next week. Maybe that’ll do the trick for me. I’ll admit that my symptoms seem less acute than many suferers here, so if I just get moderate relief I might be doing okay.

Everybody is different. Hope you have good luck with Propranolol.

Chaz

Hi Chaz,
I’m on verapamil 240mg a day, I did go up to 300mg a day ,as they say that is a good dose for migriane if tollerated, but I found at that dose I started to suffer depression , It happens with some people.its a shame because I did feel it helped alot with the vertigo, (rocking)
so I’m back down to 240mg a day, and I’m trying neurontin and I’m having some good days.
lets hope it lasts.
jen

Hi Chaz-

Sorry I haven’t replied sooner. My experience with propanolol (inderal) probably won’t help you much, but I will put it out there nonetheless.

I’ve been taking it about 2 years (since right after my big crash). My dosage is extremely low (60 mg. a day). My neuro told me the average starting dosage for migraine preventative is about 90 mg. Me personally, I would never be able to tolerate the dosage you are at, I would be permanently affixed to the couch. The one and only side effect for me is extreme tiredness. My average blood pressure runs pretty normal, and with the inderal of course, its always on the low side now.

Have I had success with it?? I can’t honestly say for sure. I am definitely improved from 2 years ago, but at the same time I started taking it, I started doing other things - avoiding migraine triggers (especially MSG) and taking supplements (magnesium, feverfew, b-2). I really don’t know what, if anything has helped or if its just been the natural progression of the condition.

Sorry, not much help. :frowning:

Kim

Hi all,

I am in the process of weaning off propanalol after being on a low dose (80mg) for the past 18 months. Sorry for vague details- wrote a big boring blurb in the ‘post your story here’ area only to realise that it wasn’t really the area to write questions!! Basically I had a head injury 3 years ago and subsequent MAV.

Would love to hear any success stories after coming off medication- I’m feeling a little nervous about the prospect of relapse!

Thanks,

Amanda